jaw and teeth problems after taking Osteoporosis drug
I have a 55 years old mother and she has Osteoporosis. she is taking Calcium tablets daily. and doctor prescribed Evista for her. she strated taking Evista but this medicine had some serious side affects on her; specially she felt some kind of pressure and pain in her jaw and teeth. so after she stopped taking them; the problems disappeared. but now the question is what other drugs can she take without affecting her jaw & teeth? in fact I've done some search; and found that most of the famous drugs for Osteoporosis like Actonel, Didronel, Fosamax, Boniva, Reclast & so on has bone loss in the jaw as of one their major side affects. so what she can take for her Osteoporosis without being afraid of bone loss in her jaw?
by the way; she has severe low back pain and right now is taking Mobic drug for that. and she had a mild case of breast cancer some years ago; and the tumor was removed from her breast.
I am not a doctor or a nurse, but I can tell you that she should keep taking the calcium tablets. I heard that medication for Osteoporosis causes bad side effects like you mentioned what is happening with her. I don't know of any other medication she can take that won't cause the side effects. Has she seen the doctor for the jaw and teeth pain and to see what else the doctor would recommend? She shouldn't suffer from side effects - that must be horrible for her.
I sympathize with your Mom.. I am a 45 yr old ,, young, strong, have been physically fit my entire life, and after going through surgical menopause in '07 - 1 and 1/2 years later I have osteoporosis in my hips and osteopenia in my spine. My Bone desity was originally for a "baseline" since I am on bio-identical hormone replacement and will be for 7-10 years to come.
I am petrified regarding the drugs - actinol/fossamax/boniva etc.. due to the side effects and the fact that the longest study is only 15 years that they have results from! .. In 15 years I will only be 60. What if something terrible happens due to a medicine i take to strengthen my bones now?
My Osteoporosis and blood tests, show my bones are deteriorating all over my body not just in my hips and spine. I have no family history of this disease either.
Boniva and fossamax treat hip and spine , Atinol and the IV once a year drug treats all the bones in the body. My choices are slim.
I take calcium/magnesium/boron supplement plus D3 ( 4000ui daily) == I get in the sunlight now at least 20 min daily and to heck with UV protection,, my body NEEDs the exposure so it can make the D3 on its own.
I wish I had an answer for you. I wish someone had a better answer for me! I am waiting for my Osteo specialist to get test results back this coming week and will decide on a medicine from there.. I am also going to my Dentist and will be talking to him about my dental health,, Impeccible now, but if I lose my jawbone, there go the teeth! So worrisome and no good answers.
Lets just keep researching !
This is almost a year later, so I hope things are going okay since your posts which just caught my attention. Also hoping things are well with bluecells' mom.
I am now petrifried as well... I have Actonel sitting on my kitchen counter and how can I tell my doctor that I don't really want to take it? Bisphosphonates have too many side effects of a worrisome nature. My intuition tells me I will invite a string of other health problems taking those drugs. (my jaw bone, for one!) I am seriously considering just sticking to a regimen of mega doses of the required supplements, excercise and sunshine. (no UV protection like you :o)
Have you heard of anyone ever doing that as a treatment for osteoporosis?
I guess I'm hoping someone will say: Yes!!! It can, and has been done.
I'm 65 with Osteoporosis. I was not able to take Actonel as I had major indigestion from it - to the point of thinking I was having a heart attack. My doctor put me on a new drug called Forteo - I have to give myself an injection each morning. After one year on this drug I had another Bone Density scan and it showed that my bones were actually regrowing, so apparently this is working. My understanding is that it is one of the few drugs available that can actually "regrow" bone, rather than just stopping the bone loss. The bad news is that it has only been approved for 18 months use by the FTC. I'm in my 13th month, so only have 5 months more that I can take it. I have no idea what my doctor will prescribe for me after this runs out.....possibly the annual shot that is available (I don't know what that is called, but I understand it also can regrow bone). You might check with your doctor about Forteo and see if you're a candidate for that medicine. The other bad news is that it costs over $800 per month, of which my insurance pays the bulk and I pay only $30 per month - so if someone doesn't have insurance its not a viable solution.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.